Warfarin-associated intracerebral hemorrhage (ICH) is the most devastating complication of warfarin therapy, accounting for 90 percent of warfarin-related deaths and most of the remaining permanent disability . In terms of absolute risk, the rate of spontaneous intracerebral hemorrhage (ICH) among 70-year-old subjects averages 0.15 percent/year. In those treated with warfarin to an INR of 2.0 to 3.0, the rate of ICH is increased to 0.3 to 0.8 percent/year [2,3].
Reversal of anticoagulation in patients with warfarin-associated ICH is a medical emergency, as anticoagulation is associated with hematoma growth, neurologic deterioration, and increased risk of death and major disability [4,5].
This topic discusses the reversal of anticoagulation in patients with warfarin-associated ICH. Other aspects of the diagnosis and management of intracerebral hemorrhage are presented separately. The risk of intracerebral hemorrhage in patients taking warfarin therapy, management issues regarding resumption of anticoagulation in patients with prior ICH, and reversal of anticoagulation in other settings are also discussed separately. (See "Spontaneous intracerebral hemorrhage: Treatment and prognosis" and "Spontaneous intracerebral hemorrhage: Pathogenesis, clinical features, and diagnosis" and "Risk of intracerebral bleeding in patients treated with anticoagulants" and "The use of antithrombotic therapy in patients with an acute or prior intracerebral hemorrhage" and "Correcting excess anticoagulation after warfarin".)
Anticoagulation therapy is both a risk factor for hematoma enlargement and for worse outcomes after ICH. Hematoma growth, particularly within the first 24 hours after ICH, is an independent predictor of mortality and poor outcome. (See "Spontaneous intracerebral hemorrhage: Treatment and prognosis", section on 'Preceding antithrombotic use' and "Spontaneous intracerebral hemorrhage: Pathogenesis, clinical features, and diagnosis", section on 'Hemorrhage enlargement'.)
The degree of INR prolongation at the time of warfarin-associated ICH correlates with initial hematoma size, progressive hematoma enlargement after admission, functional outcome, and mortality [6-11]. One-half of patients with warfarin-associated ICH die within 30 days of the onset of this complication [6,10,12-16]. In one study, warfarin-associated ICH was fatal in two-thirds of patients whose INRs were >3.0 on presentation . Most episodes of warfarin-associated ICH occur in patients with a therapeutic level of anticoagulation (INR 2.0 to 3.5) [6,12-14,17,18].